Colorado, 2019

Avalanche in Colorado, February 16, 2019

February 16, 2019 · NWS GJT · 1 event in 1 county or zone

A strong winter storm dropped 1 to 2 feet of new snow across the Central Mountains in Western Colorado on top of an unstable early winter snow pack. Back country skiers triggered an avalanche as they were breaking trail along a steep slope in an area known as Death Pass near Crested Butte.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong winter storm dropped 1 to 2 feet of new snow across the Central Mountains in Western Colorado on top of an unstable early winter snow pack. Back country skiers triggered an avalanche as they were breaking trail along a steep slope in an area known as Death Pass near Crested Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 2:36 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 16, 2:36 AM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
236 AM MST Sat Feb 16 2019

.SHORT TERM...(Today through Sunday)
Issued at 236 AM MST Sat Feb 16 2019

A strong and fast-moving cold front over central and eastern Utah
will move through western Colorado this morning. Widespread rain
and snow will accompany the front with mountains above 8500 feet
expected to receive between 5 and 10 inches of snow accumulation
by about noon. Saturday night will see a lull in the action as a
weak ridge move over the area. Then Sunday a strong low will close
at 500 mb over the Great Basin with the polar jet riding under the
closed low and south of the Four Corners. Widespread
precipitation, mainly snow, is expected Sunday across the entire
area.

.LONG TERM...(Sunday night through Friday)
Issued at 236 AM MST Sat Feb 16 2019

A broad long wave trough will be set up across the west and
extending through the Midwest, allowing for a rather disorganized
and unsettled, cold pattern. H7 temps will be in the -12C to -15C
range through Tuesday. A shortwave/vort max will be moving
through southwest Colorado into central Colorado on Monday with
another on Tuesday as energy from the Pacific Northwest dives in
and helps break down this long wave trough. This will lead to an
enhancement in snowfall across the southern and central Colorado
mountains as well as the southern valleys, where decent snow
accumulations are possible. Even colder air follows Tuesday night
into Wednesday as H7 temps drop as low as -18C to -20C, with
drier air moving in behind the passage of this long wave trough.
Model consistency has not been great as evidenced by the next
system moving in for Thursday and Friday. Previous model runs
indicated a weak trough clipping the north. However, the latest
00Z model runs are showing a deep low carving out a deep trough
over the Great Basin and Desert Southwest by Thursday. This pulls
moisture into the Four Corners region in southwest flow on
Thursday with some snow occurring over the high terrain. Models do
indicate some milder air working into southeast Utah and
southwest to central Colorado in southerly flow on the leading
edge of a deeper trough moving into the Great Basin by Friday,
with H7 temps rising to -5C to -10C. Confidence on this is low
given past history of model runs, but regardless, the active
pattern looks to continue into next week with more snow for the
high terrain and some valleys.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 236 AM MST Sat Feb 16 2019

A mix of rain and snow showers will spread across the area from
NW to SE through the day as a cold front passes. MVFR conditions
and intermittent IFR conditions area expected through 18z at KVEL
and KHDN. All other TAF sites will experience ILS CIGS with
occasional MVFR cigs. After 18z conditions will gradually improve
from west to east.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST today for COZ004-009-010-
     012-013-018-019.

UT...Winter Weather Advisory until noon MST today for UTZ028.

&&

SHORT TERM...CC
LONG TERM...MDA
AVIATION...CC
Hazardous weather outlook, Feb 16, 2:13 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
213 AM MST Sat Feb 16 2019

COZ001>014-017>023-UTZ022>025-027>029-170915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
213 AM MST Sat Feb 16 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will increase across the northern and central
mountains in western Colorado with a few inches of new snow
expected by before noon Saturday. Snow showers will decrease this
afternoon, with steadily decreasing snow showers in the northern
Colorado mountains overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cool and unsettled weather will continue through early next week
with temperatures dropping below normal over the weekend. A
strong Pacific storm will bring widespread precipitation Monday
through Tuesday night.

Another strong will affect the area Wednesday through Friday with
a chance of snow at all elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 16, 7:20 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
720 AM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     SNOW             6 SSW OLATHE            38.52N 108.01W
02/16/2019  M2.0 INCH        MONTROSE           CO   PUBLIC

&&

JPF
Local storm report, Feb 16, 7:27 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 AM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             VERNAL 1SW              40.43N 109.55W
02/16/2019  M3.0 INCH        UINTAH             UT   PUBLIC

&&

JPF
Local storm report, Feb 16, 7:50 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 AM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 E STEAMBOAT SPRINGS   40.47N 106.79W
02/16/2019  M2.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-43, STEAMBOAT SPRINGS
            1.9E.

0700 AM     SNOW             8 ESE NAPLES            40.37N 109.35W
02/16/2019  M2.5 INCH        UINTAH             UT   COCORAHS

            COCORAHS STATION UT-UN-12, JENSEN 0.4 WSW.

0700 AM     SNOW             FRUITVALE               39.09N 108.47W
02/16/2019  M1.2 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-163, FRUITVALE.

0700 AM     SNOW             1 SSW GRAND JUNCTION    39.07N 108.56W
02/16/2019  M1.4 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-154, 1 SSW GRAND
            JUNCTION.

0700 AM     SNOW             1 N FRUITVALE           39.10N 108.48W
02/16/2019  M1.5 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-118, FRUITVALE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
02/16/2019  M2.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18, CRESTED BUTTE
            6.2N.

0700 AM     SNOW             2 N WOLCOTT             39.73N 106.68W
02/16/2019  M1.7 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-8, WOLCOTT 2.3N.

0700 AM     SNOW             2 ENE VAIL              39.65N 106.33W
02/16/2019  M3.2 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-19, VAIL 2.6E.

0700 AM     SNOW             1 W EDWARDS             39.65N 106.62W
02/16/2019  M2.5 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-3, EDWARDS 1.3WNW.

0700 AM     SNOW             3 NW CATTLE CREEK       39.48N 107.29W
02/16/2019  M1.0 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-33, GLENWOOD SPRINGS
            5.3SSE.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
02/16/2019  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59, PITKIN 1.1SW.

0700 AM     SNOW             2 WSW FRUITVALE         39.09N 108.51W
02/16/2019  M1.3 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-125, FRUITVALE 1W.

0700 AM     SNOW             1 SSE REDLANDS          39.07N 108.64W
02/16/2019  M1.3 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-162, 1 SSE REDLANDS.

0700 AM     SNOW             4 NE PHIPPSBURG         40.26N 106.87W
02/16/2019  M1.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-63, 3 ENE PHIPPSBURG.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
February 16, 8:30 AM MST to 9:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Deaths
2 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

A pair of back country skiers were skinning up a steep mountain after a recent winter storm brought 1 to 2 feet of new snow to the area. The new snow fell on top of an unstable snow pack from earlier winter storms. The skiers were apparently together in the middle of the slope when the avalanche released. They were carried down an open 37 degree slope and were buried in approximately five feet of snow and debris. Neither skier survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Elk and Sawatch Mountains2019-02-1627MaleOutside/Open AreasDirect
Avalanche, West Elk and Sawatch Mountains2019-02-1637MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798364.